Print this page    •   Back to Web version of article

Supplement Found to Boost Production of Anti-HIV Chemicals
from the Canadian AIDS Treatment Information Exchange

August 22, 2000

The supplement NAC (N-acetyl-cysteine) is used to treat people suffering from Tylenol (acetaminophen) poisoning. For some people with HIV/AIDS (PHAs), NAC is also a source of the amino acid cysteine, which the body uses to make its own antioxidant called glutathione (GSH). Since HIV infection increases the body's need for cysteine and GSH, it is not surprising that one study has found supplements of NAC beneficial for PHAs. In addition to boosting antioxidant levels, researchers in Italy have found that NAC supplementation improves the ability of white blood cells to produce anti-HIV chemicals called chemokines.

The researchers gave 16 healthy, HIV-negative subjects (5 female, 11 male) NAC at a rate of 600 mg three times daily for two days. Analysis of blood samples revealed that in 12 of 16 subjects, production of anti-HIV chemokines was significantly increased compared to the period before NAC was introduced.

This study may have been more interesting had the researchers also included subjects living with HIV. Nevertheless, these results add to the growing body of information about the potential usefulness of NAC in HIV infection.

Life Sciences 2000;67:147-154.

From Canadian AIDS Treatment Information Exchange (CATIE). For more information visit CATIE's Information Network at http://www.catie.ca.




This article was provided by Canadian AIDS Treatment Information Exchange. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art30234.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.